Heart Disease Expert Forum
Post surgery recovery after an AVR...
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Post surgery recovery after an AVR...


  Hi,
  Firstly thanks for the great info provided in this forum.
  My father who is 64 underwent AVR on 05/19/98. Prior to the surgery he had lost about 20 pounds. Also he had edema in his lungs, feet and high uric acid levels in his body.
  All these symtoms (symptoms) were brought under control before the surgery. During the angiogram it was discovered that the aorta was dialted. So in addition to AVR, the aorta was cut and narrowed down.
  His Pulmunary Artery pressures are around 45 (Was 90 prior to surgery. The PA pressures were brought down by nitric oxide just hours before surgery)
  My father is still not 100% ok. He has gastric, itching problems and also heaviness (during the evenings).
  These problems leave him very weak. He feels like all his strength has been sapped.
  He is depressed that these problems haunt him, since he was pretty active prior
  to this period. He tries and walks everyday but feels weak after the walk.
  For his itching the doctors recommanded "ATARAX" 10 mg. That night was a terrible night for our family.
  My father started hullicinating, talking very strangely. He was very restless.
  We immediately stopped the medicine.
  The list of medicines he is currently on is:
  Dalzam - 30 mg / 3 times a day
  Warf - 5mg / once a day
  lasix - 20mg/ 2 times a day
  Metinex - 2.5 mg/ once a day
  persition - 50 mg/ 2 times a day
  rentac - 150 mg / once a day
  digoxin - 20 mg/ once a day (except on saturdays and sundays)
  activan - 1 mg (every night to sleep)
  Can you suggest something that can accelerate the speed and quality of recovery?
  How long does he have to be on these medicines? Is itching a side effect?
  Will he be completely ok? My father says sometimes he feels so weak and dizzy like he has had 3 pegs of vodka on the rocks!
  Also my father is a vegetarian.
  Thanks
  Smitha
---------------------------------------------------------------------------------------------------------------------  
Dear
Thank you for your question.  I am sorry to hear of your father's difficulties.  Open heart surgery is a huge procedure and that fact is sometimes lost in today's world of routine open heart surgery.  I always advise my patients that it will be a full year after surgery before they are back to 100%.  Usually by 6 months they should be back to 80% and about 70% at one month post-op.
This being said I suspect your father is going through the normal recovery period.  If it does not seem like this is the case he should seek consultation with his doctors to make sure there is not something else going on.

I hope you find this information useful.  Information provided in the heart forum is for general purposes only.  Only your physician can provide specific diagnoses and therapies.  Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter.  The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.





Related Discussions
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank